Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 50, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 21, 2010, 4:12 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2010, 4:12 PM CDT (21:12 UTC)
- Expired
- Jun 21, 2010, 5:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:33 PM CDT | FUNNEL CLOUD | 2 N Mentor, MN | A PAIR OF FUNNEL CLOUDS SPOTTED AT THE SUBJECT LOCATION. |
| Jun 21, 4:49 PM CDT | FUNNEL CLOUD | 2 N Mentor, MN | A PAIR OF FUNNEL CLOUDS SPOTTED AT THE SUBJECT LOCATION. |
| Jun 21, 5:12 PM CDT | FUNNEL CLOUD | 3 Ne Mentor, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707 WFUS53 KFGF 212112 TORFGF MNC119-125-212215- /O.NEW.KFGF.TO.W.0050.100621T2112Z-100621T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 412 PM CDT MON JUN 21 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... SOUTHWESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA... * UNTIL 515 PM CDT * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF CROOKSTON...OR 27 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 20 MPH. * THE TORNADIC STORM WILL BE NEAR... GENTILLY AROUND 420 PM CDT. PERAULT AND DELORME AROUND 445 PM CDT. DUGDALE AROUND 450 PM CDT. MAPLE BAY AROUND 455 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM INCLUDE TERREBONNE AND ERSKINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4789 9594 4760 9593 4765 9660 4784 9662 TIME...MOT...LOC 2112Z 269DEG 15KT 4775 9651 $$ VG
2 follow-up statements
506 WWUS53 KFGF 212131 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 431 PM CDT MON JUN 21 2010 MNC119-125-212215- /O.CON.KFGF.TO.W.0050.000000T0000Z-100621T2215Z/ RED LAKE MN-POLK MN- 431 PM CDT MON JUN 21 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL POLK AND SOUTH CENTRAL RED LAKE COUNTIES IN NORTHWEST MINNESOTA UNTIL 515 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHEAST OF GENTILLY...OR 27 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 15 MPH. THE TORNADIC STORM WILL BE NEAR... PERAULT AROUND 450 PM CDT. MAPLE BAY AROUND 500 PM CDT. MENTOR AROUND 510 PM CDT. ERSKINE AND BROOKS AROUND 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4760 9593 4765 9647 4784 9647 4789 9594 TIME...MOT...LOC 2131Z 269DEG 15KT 4775 9639 $$ VG
286 WWUS53 KFGF 212153 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 453 PM CDT MON JUN 21 2010 MNC119-125-212215- /O.CON.KFGF.TO.W.0050.000000T0000Z-100621T2215Z/ RED LAKE MN-POLK MN- 453 PM CDT MON JUN 21 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL POLK AND SOUTH CENTRAL RED LAKE COUNTIES IN NORTHWEST MINNESOTA UNTIL 515 PM CDT... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DUGDALE...OR 27 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 15 MPH. THE TORNADIC STORM WILL BE NEAR... TERREBONNE AND MENTOR AROUND 505 PM CDT. ERSKINE AND BROOKS AROUND 515 PM CDT. SPOTTERS REPORT TWO FUNNELS NORTH AND WEST OF MENTOR AT 449 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4781 9635 4787 9594 4760 9593 4764 9633 TIME...MOT...LOC 2153Z 269DEG 15KT 4772 9621 $$ VG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:45 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 21, 3:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CDT MON JUN 21 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY
PRIMARY FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE
POTENTIAL TONIGHT THROUGH WEDNESDAY. AS HAS BEEN THE CASE THE PAST
SEVERAL DAYS...MODEL HEIGHT/PRESSURE FIELDS IN REASONABLE AGREEMENT...
BUT SIGNIFICANT DIFFERENCES IN QPF OUTPUT REMAIN. GFS HAS PERFORMED
POORLY TODAY WHILE NAM/ECMWF SEEM TO BE HANDLING SITUATION A BIT
BETTER...SO WILL LEAN TOWARD THEIR SOLUTIONS FOR THE SHORT TERM
FORECAST.
WEAK SURFACE LOW WILL MOVE NORTH AND EAST THROUGH THE EVENING AND
OVERNIGHT AS UPPER LEVEL SHORT-WAVE SLIDES INTO SOUTHWEST ONTARIO.
KMVX RADAR SHOWING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
PRIMARILY ALONG AND WEST OF THE VALLEY ALIGNED WITH HIGHEST
MOISTURE...MODEST INSTABILITY...AND BEST LOW-LEVEL CONVERGENCE.
RECEIVED REPORT OF BRIEF TORNADO TOUCHDOWN IN MARSHALL COUNTY WITH
ISOLATED LOW-TOPPED SUPERCELL. ADDITIONAL BRIEF TORNADOES/LARGE
HAIL/DAMAGING WIND WILL BE POSSIBLE COINCIDENT WITH UPPER VORT
AND MAXIMUM HEATING LATE THIS AFTERNOON AND EVENING. WILL ADD
SEVERE MENTION TO GRIDS THROUGH 03 UTC. SHOWERS AND STORMS SHOULD
DISSIPATE WITH LOSS OF SOLAR AND WEAKENING SURFACE LOW LATER
TONIGHT.
ATTENTION THEN TURNS TO POSSIBLE MCS TONIGHT THROUGH WEDNESDAY
MORNING ACROSS NORTH CENTRAL PLAINS. PER SPC DAY 1 CONVECTIVE
OUTLOOK...DISCRETE SEVERE THUNDERSTORM DEVELOPMENT EXPECTED
ACROSS MT/WY/SD HIGH PLAINS AS NEXT UPPER LEVEL IMPULSE EJECTS
NORTHEASTWARD...TRANSITIONING INTO A LINEAR MCS OVERNIGHT. PRIMARY
QUESTION IS LOCATION. PREFER NAM/ECMWF DEPICTION...WHICH MOVES
CONVECTIVE COMPLEX ALONG AND SOUTHEAST OF THE ND/SD BORDER. EITHER
WAY...ANY ACTIVITY ACROSS THE FORECAST AREA SHOULD HOLD OFF UNTIL
AFTER MIDNIGHT...ALLOWING FOR SOME TIME TO WORK OUT REMAINING
DETAILS.
OTHERWISE...CHANCE POPS CONTINUE THROUGH WEDNESDAY AS ADDITIONAL
BITS OF SHORT-WAVE ENERGY MOVE THROUGH NEARLY ZONAL FLOW ALOFT.
WILL KEEP FLASH FLOOD WATCH THROUGH WEDNESDAY WITH PRECIPITABLE
WATER VALUES FROM 1.25 TO 1.75 INCHES AND WEAK LOW-LEVEL FLOW. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...ALTHOUGH
DIFFICULT TO SAY WHAT AREAS MAY BE MORE LIKELY TO SEE SUCH STORMS.
WILL NEED TO WATCH SITUATION CAREFULLY...ESPECIALLY IF ADDITIONAL
CONVECTIVE ACTIVITY DEVELOPS ACROSS THE DEVILS LAKE BASIN...WHICH
RECEIVED THE MOST RAINFALL FROM TODAY/S STORMS.
UPPER RIDGE BEGINS TO BUILD ACROSS THE REGION FOR THURSDAY...SO
THINK DRY WARM CONDITIONS WILL BE THE RULE WITH HIGHS IN THE
LOWER TO MIDDLE 80S.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
LONG TERM MODELS ARE SHOWING EITHER WEAK RIDGING AT 500MB OR
SOMEWHAT OF A FLATTER ZONAL FLOW. THEREFORE PATTERN LOOKS TO REMAIN
VERY ACTIVE WITH PCPN MENTIONED NEARLY EVERY DAY. MODELS DO NOT HAVE
VERY GOOD CONTINUITY AMONGST THEMSELVES SO IT IS HARD TO EVEN FIND A
PLACE TO PUT A DRY 12 HOUR PERIOD. ECMWF LOOKS A LITTLE WORSE PCPN
WISE THAN THE 12Z OPERATIONAL GFS/GEM...BUT WILL DEFER TO THE HPC
WIDESPREAD CHANCES THROUGHOUT THE FORECAST PERIOD. TEMPS LOOK TO
STAY FAIRLY MILD.
&&
.AVIATION...
WILL GENERALLY SEE VFR CONDITIONS THRU THE TAF PERIOD WITH THE
EXCEPTION OF NEAR ANY TSTMS. VERY WEAK FLOW OUT THERE THIS AFTERNOON
AND WITH DIRECTIONS ALL OVER THE PLACE...HAVE GONE WITH LIGHT AND
VARIABLE SPEEDS. DO NOT HAVE A GOOD TIMING HANDLE ON TSTM LIKELIHOOD
AT ANY OF THE TAF SITES THIS AFTERNOON...BUT MODELS ARE TRYING TO
HINT AT A COMPLEX FORMING OVER THE WESTERN DAKOTAS AND MOVING EAST
WELL AFTER MIDNIGHT. THEREFORE THERE COULD BE MORE TSTMS AROUND TUE
MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
ROGERS/GODONHazardous weather outlook, Jun 21, 7:00 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON JUN 21 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT MON JUN 21 2010 ...MORE SEVERE WEATHER IS EXPECTED FOR THE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR WEST OF A LINE FROM WARROAD TO EVERGREEN TO WRIGHTSTOWN MINNESOTA. LARGE HAIL..DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY THROUGH TUESDAY. SEVERE THUNDERSTORMS MAY OCCUR AT ANY TIME HOWEVER THE BEST TIME WILL BE BETWEEN 2 PM CDT AND 9 PM CDT. MOIST UNSTABLE AIR WILL MOVE NORTH TODAY WHILE AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA. SCATTERED THUNDERSTORMS ACROSS NORTHEAST NORTH DAKOTA WILL MOVE NORTH AND EAST TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR EAST OF A LINE FROM SARLES TO URBANA TO ELLENDALE NORTH DAKOTA. THE STORMS WILL BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY EVENING AND WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jun 21, 2:55 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TORNADO 12 E GRAFTON 48.41N 97.14W
06/21/2010 MARSHALL MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED FROM MULTIPLE SPOTTERS
&&
JKAISERLocal storm report, Jun 21, 3:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TORNADO 4 NW STEPHEN 48.49N 96.94W
06/21/2010 MARSHALL MN AMATEUR RADIO
&&
BRAMERLocal storm report, Jun 21, 3:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL CROOKSTON 47.77N 96.61W
06/21/2010 E0.88 INCH POLK MN LAW ENFORCEMENT
&&
BRAMERLocal storm report, Jun 21, 4:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL FLORIAN 48.44N 96.63W
06/21/2010 E0.75 INCH MARSHALL MN TRAINED SPOTTER
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| Jun 21, 4:31 AM CDT | Flash Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 26 hr |
| Jun 21, 2:49 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 26 min |
| Jun 21, 3:17 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 43 min |
| Jun 21, 3:56 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 64 min |
| Jun 21, 4:34 PM CDT | Tornado Warning | FGF | Marshall | 56 min |
| Jun 21, 5:15 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 13 min |
| Jun 21, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 50 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.